A Canadian mother is warning other parents about the dangers of opioids after her son died from an accidental overdose.
Calgary resident Sherri Kent took to Facebook to share a photo of her and her 22-year-old son, Michael Kent, as he lay on a hospital bed, CBC News reported. Michael appears unconscious with a tube in his mouth while his mother holds his hand.
Sherri said her son had overdosed on fentanyl, a man-made opioid that is 100 times more powerful than morphine, according to the Daily Mail. In her now viral Facebook post, she defended her son, and warned other parents about the dangers of the drug:
I just want everyone to know that my son Michael overdosed on fentanyl. My son was not an addict he made a mistake that cost him his life. I just want to make everyone aware of the epidemic that's goin on right now that's killing 5-7 people a day in every city in Canada. It's out of control and there is no way to protect our children from this other than to warn them of the dangers of drug use today. I've lost my son to this horrible tragedy and want to make parents aware that it can happen to anyone who decides to touch anything that can be snorted up your nose. [Fentanyl] is the number #1 killer in Canada and it's taking our children and loved ones. Please share this with your family and friends to help prevent another tragedy.
"They made me a spot on the bed where I could lay with my son and talk to him," Sherri told CBC News of the photo. "This is where I told him I was still proud of him."
Sherri said Michael met with a man to take the drug on March 14. He initially declined the offer, but eventually decided to experiment with the powerful opioid. They took fentanyl together in the bathroom of a local store.
"This gentleman had told my son he had some really strong heroin," Sherri told the news station "The other man got all sketched out and messed up and left my son in the washroom.
"About 20 minutes later, he was too scared to go back and check on my son … so he ran for the people who own the store to unlock the door and that's when they found him.
"He was already blue in the lips. By the time the ambulance got there he was in cardiac arrest."
Michael was then rushed to a nearby hospital and put on life support. His support was switched off on March 21.
There were about 20,000 reported overdose deaths caused by heroin or synthetic opioids in the United States alone in 2015, according to the CDC, the Daily Mail reports.